Texas, 2002Flash Flood and Hail in Texas, July 2, 2002
July 2, 2002 · NWS MAF · 3 events in 1 county or zone
1 thunderstorm wind, 1 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 2, 2:42 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 2, 2:42 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT TUE JUL 2 2002
CURRENT WV LOOP COMPARED TO 24 HOURS AGO LOOKS VERY SIMILAR ACROSS
THE SOUTHERN PLAINS. CONVECTION CONTINUES OVER THE HILL COUNTRY OF
TEXAS WITH A CYCLONIC SHEAR AXIS STRETCHED FROM THE BIG BEND INTO
WESTERN KS. CLOUDS OVER THE MOUNTAINS OF SE NM/W TX ARE SHOWING A
LITTLE MORE DEVELOPMENT VS. YESTERDAY...BUT MAY BE LIMITED BY AN AREA
OF SUBSIDENCE NOTED WEST OF ABOVE MENTIONED SHEAR AXIS HEADING SOUTH
ALONG THE TX/NM STATE LINE.
WE WILL KEEP 20% OR LESS POPS FOR THE CWA TONIGHT AS SUBSIDENCE WILL
BE OVER MUCH OF THE AREA THROUGH THE EVENING HOURS. WITH A SLOWER
WESTWARD MOVEMENT OF THE SHEAR AXIS...CAN/T GET TOO EXCITED ABOUT
BOOSTING POPS FOR WEDNESDAY/WEDNESDAY NIGHT...SO WE WILL STAY WITH
30-40% EAST WITH 20% OUT WEST. CONDITITIONS APPEAR A LITTLE MORE
FAVORABLE FOR CONVECTION THURSDAY AND THURSDAY NIGHT OVER MUCH OF THE
AREA AS SHEAR AXIS RETROGRADES AND DEEPER MOISTURE WORKS INTO THE
AREA...POPS GENERALLY IN THE 30-50% RANGE. THE ETA DEPICTS A WEAK
500MB LOW OVER NORTHERN COAHUILA WITH A PRECIP MAX IN MENTIONED
AREA. HPC QPF SEEMS TO FAVOR THIS AND POPS OVER TERRELL AND
BREWSTER COUNTIES MAY NEED TO BE RAISED BY LATER SHIFTS. WE HAVE
OPTED FOR MOSTLY CLOUDY CONDITIONS FOR THE PLAINS ON THURSDAY AND
THURSDAY NIGHT WITH MORE MOISTURE AROUND. WITH MOISTURE LINGERING
AND POTENTIAL BOUNDARIES FROM PREVIOUS CONVECTION...LOW POPS FOR
FRIDAY WILL CONTINUE. FOR THE REMAINDER OF THE FORECAST...THE BULK
OF THE MEDIUM RANGE MODELS SHOW AN UPPER LEVEL RIDGE BUILDING FROM
THE CENTRAL ROCKIES INTO THE MIDDLE MS VALLEY. CANADIAN MODEL IS THE
ODD MODEL OUT WITH THE UPPER HIGH CENTERED OVER WRN OK BY LATE
SUNDAY. HOWEVER...ALL MODELS SUGGEST 500MB HEIGHTS WILL RISE TO
NEAR 6000M OVER MUCH OF THE CENTRAL U.S. THIS PATTERN WOULD GIVE OUR
CWA A DEEP LAYER EASTERLY FLOW. TEMPERATURES WILL CLIMB TO JUST
ABOVE CLIMO NUMBERS...BUT WITH DEEP LAYER EASTERLY FLOW...WE ARE NOT
EXPECTING EXCESSIVELY HOT TEMPERATURES...BUT HIGHER HUMIDITIES THAN
NORMAL.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 69/89/70/88 2333
LSA 66/87/67/87 -233
342 PM CDT TUE JUL 2 2002
MRF 62/89/61/87 2233
CNM 71/96/70/93 -233
.MAF...
TX...NONE.
NM...NONE.
PLATT
In the hours before
Special weather statement, Jul 2, 2:28 PM CST, 2 hours 7 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT TUE JUL 2 2002
.SYNOPSIS...
A PERSISTENT UPPER LEVEL DISTURBANCE OVER SOUTH-CENTRAL TEXAS WILL
CONTINUE TO MOVE SLOWLY TOWARD WEST TEXAS AND SOUTHEAST NEW MEXICO
THROUGH THE END OF THIS WEEK. THUNDERSTORM CHANCES WILL INCREASE
SLIGHTLY BEGINNING WEDNESDAY AND CONTINUE THROUGH FRIDAY.
.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND TOMORROW OVER THE
OUTLOOK AREA. THESE THUNDERSTORMS WILL NOT BECOME SEVERE.
HOWEVER...GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT LIGHTNING
WILL BE POSSIBLE WITH THESE STORMS.
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY MORNING.
SN
Event by event
1 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Presidio
- When
- July 2, 4:35 PM CST to 4:40 PM CST
- Where
- Presidio County, Presidio
- Measured
- 50 kt (58 mph)
- Property damage
- $200,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 29.550, -104.367
A severe thunderstorm produced damaging outflow winds in Presidio. A warehouse was destroyed and four homes lost roofs. Small hail collected up to 6 inches deep in some locations around town. Slightly larger hail occurred approximately 30 minutes later, around 615 PM CDT, as the main core of the severe thunderstorm moved over the community.
Flash Flood, Presidio
- When
- July 2, 5:00 PM CST to 7:00 PM CST
- Where
- Presidio County, Presidio
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.000, -104.240 (the zone’s center; the record gives no point)
Rainfall amounts of approximately 2.5 inches in less than one hour resulted in road flooding and minor flooding of a few homes in Presidio.
Hail, Presidio
- When
- July 2, 5:15 PM CST
- Where
- Presidio County, Presidio
- Measured
- 0.88 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 29.550, -104.367
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 2 to 4, 200221 deaths · 14 events
- Heat in Connecticut, July 2 to 4, 20021 death · 6 events
- Flooding and Hail in Georgia, July 2, 20022 injured · $649,000 · 1.75 in hail · 63 events
- Flood in Texas, July 2 to 3, 20021 death · 1 event
- Heat in Missouri, July 2, 20021 death · 1 event
- Flood in Texas, July 2 to 6, 20021 death · 1 event
- Hail and Lightning Strike in North Carolina, July 2, 2002$880,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Tennessee, July 2, 2002$210,000 · 1.75 in hail · 27 events
- Flash Flood in Kentucky, July 2, 2002$200,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 2, 2002$65,000 · 1 in hail · 13 events
- Lightning Strike in Alabama, July 2, 2002$50,000 · 1 event
- Lightning Strikes in South Carolina, July 2, 20024 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304421, 5304423, 5304422.